Missouri, 2002

Hail and Damaging Winds in Missouri, July 28, 2002

July 28, 2002 · NWS EAX · 12 events in 7 counties and zones

8 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 28, 1:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 1:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SUN JUL 28 2002

245 PM...
THE AFTERNOON HAS BEEN QUIET SO FAR.....WITH ONLY A FEW CU STARTING
TO BUBBLE.  LATEST VISIBLE SATELLITE SHOWS LARGE CIRRUS SHIELD JUST
TO THE WEST OF THE FORECAST AREA...WHICH SHOULD INHIBIT CONVECTIVE
POTENTIAL FOR A WHILE.  A FEW SHOWERS LINGERING OVER NORTHEAST PART
OF FORECAST AREA...ASSOCIATED WITH SPEED MAX/WEAK SHORT WAVE MOVING
INTO UPPER MIDWEST.

DO NOT EXPECT MUCH ACTION FOR AWHILE...AS CIRRUS WILL INHIBIT
CONVECTION...AND BETTER SURFACE CONVEGENCE WELL WEST OF FORECAST
AREA.  NGM AND AVN APPEAR TO HAVE A BETTER HANDLE ON CONVECTIVE IN THE
NEAR TERM...SO USED THEM AS GUIDE.  EXPECT STORMS TO START POPPING
IN EXTREME NORTHWEST ZONES BETWEEN 4 AND 6 PM...WITH ACTIVITY
SPREADING SLOWLY SOUTH THROUGH THE EVENING.  APPROACHING MID-LEVEL
SHORT WAVE AND RIGHT REAR QUADRANT OF JET WILL KEEP CONVECTION GOING
THROUGH THE NIGHT. SHEAR PROFILES STRONGER TO THE NORTH...SO MAY
SEE SOME SEVERE ACTIVITY ACROSS NORTHERN ZONES.  STEERING WINDS
WEAK...AND WITH TROPICAL PLUME ADVECTING MID-LEVEL MOISTURE ACROSS
AREA...LIKELY WILL SEE LOCALLY HEAVY RAIN.  ITS BEEN SO DRY...THAT
DONT SEE FLOOD WATCH AS NECESSARY.

PASSAGE OF FRONTAL BOUNDARY AND SCATTERED CONVECTION WILL KEEP
TEMPERATURES 5 TO 10 DEGREES COOLER THAN TODAYS. PREVIOUS FORECAST
NUMBERS LOOK REASONABLE AND ONLY TWEAKED.  KEPT THREAT OF STORMS
ACROSS SOUTHERN TIER OF ZONES INTO MID-AFTERNOON ON MONDAY...THEN
PUSHED STORMS SOUTH OF FORECAST AREA.  AFTER MONDAY...FORECAST
LOOKS DRY THROUGH MIDDLE OF THE WEEK.  AREA WILL ENJOY A BRIEF
COOLDOWN MONDAY AND TUESDAY...BUT AS 850 FLOW BEGINS TO TURN BACK
TO WEST TO SOUTHWEST ON WEDNESDAY...TEMPERATURES WILL CLIMB BACK
INTO MIDDLE 90S.

SF

230 PM...

FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE END OF THE WEEK.
THE MEDIUM RANGE MODELS ARE STILL HAVING DIFFICULTIES COMING TO
CONSENSUS ON THE BATTLE BETWEEN TROUGHING OVER NORTHERN CANADA AND
RIDGING OVER THE SOUTHERN UNITED STATES.  THE AVN SEEMS TO BE THE
MOST CONSISTENT MODEL OVER THE LAST COUPLE OF DAYS.  WITH UPPER
RIDGING OVER KANSAS AND MISSOURI THROUGH THE END OF THE WEEK, THE
CHANCE FOR PRECIPITATION WILL BE LOW.  A WEAK COLD FRONT IS FORECAST
BY THE AVN TO DROP INTO NORTHERN MISSOURI LATE ON THURSDAY, BUT WITH
500MB HEIGHTS AROUND 590 MID LEVELS WILL BE VERY WARM TO SUSTAIN
SCATTERED CONVECTION.  TEMPERATURES SHOULD BE AT LEAST 5 DEGREES
ABOVE MFR GUIDANCE.  I AM RELUCTANT TO POST UPPER 90S WITHOUT SOME
INDICATION OF A LOW LEVEL WESTERLY FLOW, BUT TEMPS SHOULD EASILY GET
INTO THE 90 TO 95 DEGREE RANGE.

KOCH

1055 AM...
CIRRUS HAS BEEN HOLDING TEMPERATURES DOWN A BIT THIS MORNING...AND
WITH 700-500 TEMPERATURES A LITTLE COOLER TODAY...DECIDED TO LOWER
TEMPERATURES JUST A BIT FOR THIS AFTERNOON.  CLOUDS BREAKING UP
A BIT...SO ONLY LOWERED TEMPERATURES A CATEGORY.  HEAT ADVISORY CRITERIA
LIKELY WILL NOT BE MET...BUT DO TO PROLONGED HEAT WAVE AND INDICES
IN THE 100 TO 105 RANGE...WILL LEAVE HEAT ADVISORY IN PLACE.  ALSO
ADDED SCATTERED SHOWERS AND STORMS FOR EXTREME NORTHEAST MISSOURI...WHERE
ACTIVITY HAS PERSISTED THIS MORNING.

SF

440 AM...
SATELLITE IMAGERY...UPPER AIR ANALYSIS AND PROFILER DATA SHOW FAIRLY
ZONAL FLOW ACROSS NORTHERN CONUS WITH EMBEDDED SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHERN ROCKIES/INTERMOUNTAIN REGION. LOW LEVEL
JET CONTINUES TO FUEL CONVECTIVE COMPLEX ACROSS EASTERN KANSAS. IR
SATELLITE IMAGERY INDICATES CLOUD TOPS WARMING OVER THE PAST COUPLE
OF HOURS...AND RADAR TRENDS INDICATE CONVECTION HAS BEEN DECLINING.
EXPECT PRECIPITATION ASSOCIATED WITH STRATIFORM REGION OF
MCS...ALONG WITH NEW CONVECTION DEVELOPING ALONG SOUTHWEST
FLANK...TO END BY MID MORNING ACROSS NORTHWEST ZONES. OUTFLOW NOTED
ON RADAR PUSHING INTO KANSAS CITY METRO AREA...HOWEVER MINIMAL
CHANGE IN TEMPERATURE NOTED ACROSS THIS BOUNDARY. EXPECT CONVECTIVE
DEBRIS TO CLEAR OUT BY LATE MORNING...AND WITH INTENSE SOLAR HEATING
EXPECT BOUNDARY TO MIX OUT BY EARLY AFTERNOON...THUS HAVE KEPT
FORECAST DRY ACROSS CWA THROUGH AFTERNOON. 850MB TEMPS PROGGED NEAR
OR SLIGHTLY ABOVE SATURDAY VALUES...SO HAVE GONE CLOSE TO
PERSISTENCE FOR AFTERNOON MAX TEMPS. ONCE AGAIN EXPECT HEAT INDICES
OF 105 TO 110 DEGREES SO HAVE KEPT HEAT ADVISORY GOING THROUGH THIS
AFTERNOON.

AS SHORTWAVE TROUGH MIGRATES INTO THE PLAINS THIS EVENING...EXPECT
CONVECTION TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT ACROSS
EASTERN NEBRASKA BACK INTO NORTHEAST KANSAS...THEN CONGEAL INTO MCS
AND TRACK ACROSS EASTERN KANSAS/WESTERN MISSOURI OVERNIGHT AS LOW
LEVEL JET INTENSIFIES. GIVEN PRECIPITABLE WATER VALUES ABOVE 1.5
INCHES...HEAVY RAINFALL WILL CERTAINLY BE A POSSIBILITY...ESPECIALLY
GIVEN THAT CORFIDI VECTORS INDICATE A SLOW SOUTHWEST PROPAGATION OF
MCS. EXPECT CONVECTION TO BE ONGOING MONDAY MORNING ACROSS SOUTHERN
AND EASTERN ZONES...AS FRONT SLOWLY PUSHES ACROSS FORECAST AREA.
TEMPERATURES BEHIND FRONT MONDAY AFTERNOON SHOULD RUN 8-10 DEGREES
COOLER THAN SUNDAY. GIVEN SLOW FORWARD PROGRESS OF COLD FRONT...HAVE
KEPT CHANCE OF STORMS THROUGH MONDAY AFTERNOON ACROSS FAR SOUTHERN
AND EASTERN ZONES.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 28, 12:00 PM CST, 3 hours 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN JUL 28 2002

* HAZARDS EXPECTED -
A HEAT ADVISORY CONTINUES FOR NORTHEAST KANSAS AND PORTIONS OF
NORTHERN MISSOURI THROUGH THIS EVENING.  THE CITIES OF SAINT
JOSEPH...KANSAS CITY...PAOLA...WARRENSBURG...AND SEDALIA CAN EXPECT
ONE MORE DAY OF HEAT INDICES ABOVE 100 DEGREES BEFORE COOLER
CONDITIONS ARRIVE LATE TONIGHT.

THUNDERSTORMS WILL FORM LATE THIS AFTERNOON OVER PORTIONS OF KANSAS
AND MOVE EAST DURING THE OVERNIGHT HOURS.  STORMS COULD AFFECT
EASTERN KANSAS AND EXTREME NORTHWEST MISSOURI BY EARLY EVENING...BUT
THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL BE LATE TONIGHT.
SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
DAMAGING WIND GUSTS...AND HAIL AS LARGE AS NICKELS.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS OVER EASTERN KANSAS AND NORTHWESTERN MISSOURI
EARLY THIS EVENING.  CLUSTERS OF STRONG STORMS WILL BE POSSIBLE OVER
THE ENTIRE OUTLOOK AREA LATE TONIGHT.

DISCUSSION: A COLD FRONT WILL SPARK CLUSTERS OF THUNDERSTORMS OVER
CENTRAL KANSAS THIS AFTERNOON.  STORMS WILL TRACK TO THE EAST AND
ARRIVE IN THE KANSAS CITY...SAINT JOSEPH...AND WARRENSBURG AREAS
LATE TONIGHT.  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD
OF THE COLD FRONT OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI EARLY
THIS EVENING...BUT THE MAJORITY OF THE STORMY WEATHER WILL OCCUR
AFTER 10 PM.  LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE SLOW
MOVING STORMS.  DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE THIS
EVENING WITH ANY STORMS THAT FORM OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 28, 3:05 PM CST
Where
Jackson County, Kansas City
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.083, -94.567

Hail, Clay

When
July 28, 3:25 PM CST
Where
Clay County, Liberty
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.250, -94.433

Thunderstorm Wind, Clay

When
July 28, 3:37 PM CST
Where
Clay County, Kearney
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -94.367

Thunderstorm Wind, Clay

When
July 28, 3:40 PM CST
Where
Clay County, Holt
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -94.350

Hail, Clay

When
July 28, 3:40 PM CST
Where
Clay County, Holt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -94.350

Hail, Clinton

When
July 28, 3:40 PM CST
Where
Clinton County, 4 mi E of Plattsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -94.383

Thunderstorm Wind, Adair

When
July 28, 5:03 PM CST
Where
Adair County, Irk Cannon Mem Arpt
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.100, -92.533

Thunderstorm Wind, Mercer

When
July 28, 5:05 PM CST
Where
Mercer County, 2 mi NW of Princeton
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
40.417, -93.617

Hail, Adair

When
July 28, 5:25 PM CST
Where
Adair County, Kirksville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.200, -92.583

Thunderstorm Wind, Grundy

When
July 28, 5:25 PM CST
Where
Grundy County, 2 mi W of Spickard
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
40.250, -93.633

Thunderstorm Wind, Sullivan

When
July 28, 5:45 PM CST
Where
Sullivan County, Milan
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -93.117

Ten inch tree limb knocked down.

Thunderstorm Wind, Adair

When
July 28, 5:59 PM CST
Where
Adair County, 2 mi S of Millard
Measured
51 kt (59 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.083, -92.550

Five inch tree limb down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307040, 5307034, 5307035, 5307036, 5307037, 5307038, 5306976, 5306762, 5306977, 5307039, 5306763, 5306978.